Alert archive / North Dakota / Red Flag Warnings in 2019

Red Flag Warning 1, NWS Grand Forks, ND

April 25, 201913 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this red flag warning at Apr 25, 2019, 3:06 AM CDT for 13 counties in Minnesota; 17 counties in North Dakota. It took effect at Apr 25, 2019, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2019, 3:06 AM CDT (08:06 UTC)
In effect from
Apr 25, 2019, 1:00 PM CDT
Expired
Apr 25, 2019, 8:00 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND
All 30 counties

Becker County, MN, Clay County, MN, Grant County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 9 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.1 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2541 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS83 KFGF 250806
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
306 AM CDT Thu Apr 25 2019

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON... 

.The National Weather Service in Grand Forks has issued a Fire
Weather Watch for low humidity and gusty winds for Thursday
afternoon.

MNZ001>005-007-008-013>015-022-027-029-030-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-260100-
/O.UPG.KFGF.FW.A.0001.190425T1800Z-190426T0100Z/
/O.NEW.KFGF.FW.W.0001.190425T1800Z-190426T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
306 AM CDT Thu Apr 25 2019

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR EASTERN
NORTH DAKOTA AND NORTHWEST MINNESOTA...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for low relative humidity and gusty winds, which is in 
effect from 1 PM this afternoon to 8 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In Minnesota...Fire Weather Zones 001...002... 
  003...004...005...007...008...013...014...015...022...027... 
  029 and 030. In North Dakota...Fire Weather Zones 006...007... 
  008...014...015...016...024...026...027...028...029...030...
  038... 039...049...052...053 and 054.

* TIMING...Humidity values will decrease by midday and strong
  winds will develop from the northwest to southeast through the
  afternoon resulting in critical fire weather conditions.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.
  Strongest winds across northeast North Dakota and the northern
  Red River Valley in Minnesota.

* RELATIVE HUMIDITY...As low as 18 percent.

* TEMPERATURES...upper 50s to upper 60s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ040-260100-
/O.NEW.KFGF.FW.W.0001.190425T1800Z-190426T0100Z/
Grant-
306 AM CDT Thu Apr 25 2019

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR GRANT 
COUNTY MINNESOTA...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for low relative humidity and gusty winds, which is in 
effect from 1 PM this afternoon to 8 PM CDT this evening.

* AFFECTED AREA...In Minnesota...Fire Weather Zone 040.

* TIMING...Humidity values will drop by midday, while stronger
  winds develop this afternoon resulting in critical fire weather
  conditions.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the upper 60s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
972 
WWUS83 KFGF 251856
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
156 PM CDT Thu Apr 25 2019

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

.The National Weather Service in Grand Forks has issued a Red Flag
Warning for low humidity and gusty winds for Thursday afternoon.

MNZ028-031-260100-
/O.EXA.KFGF.FW.W.0001.000000T0000Z-190426T0100Z/
East Becker-East Otter Tail-
156 PM CDT Thu Apr 25 2019

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS FOR WEST CENTRAL MINNESOTA...


The National Weather Service in Grand Forks has issued a Red Flag
Warning for low relative humidity and gusty winds, which is in 
effect until 8 PM CDT this evening.

* AFFECTED AREA...In Minnesota...Fire Weather Zones 028 and 031.

* TIMING...Humidity values will drop by midday, while stronger
  winds will arrive late in the afternoon resulting in critical 
  fire weather conditions.

* WINDS...Northwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* TEMPERATURES...In the lower 60s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-260100-
/O.CON.KFGF.FW.W.0001.000000T0000Z-190426T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
156 PM CDT Thu Apr 25 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR EASTERN NORTH DAKOTA AND
NORTHWEST MINNESOTA...

* AFFECTED AREA...In Minnesota...Fire Weather Zones 001...002... 
  003...004...005...007...008...013...014...015...022...027...
  029... 030 and 040. In North Dakota...Fire Weather Zones 006...
  007... 008...014...015...016...024...026...027...028...029...
  030...038... 039...049...052...053 and 054.

* TIMING...Humidity values will decrease by midday and strong
  winds will move across the region from the northwest to 
  southeast through the afternoon resulting in critical fire 
  weather conditions.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the upper 50s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
046 
WWUS83 KFGF 260105
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
805 PM CDT Thu Apr 25 2019

MNZ001>005-007-008-013>015-022-027>031-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-260215-
/O.EXP.KFGF.FW.W.0001.000000T0000Z-190426T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
805 PM CDT Thu Apr 25 2019

...RED FLAG WARNING HAS EXPIRED AT 8 PM CDT THIS EVENING FOR 
STRONG WINDS AND LOW HUMIDITIES FOR EASTERN NORTH DAKOTA, WEST 
CENTRAL AND NORTHWEST MINNESOTA...

Winds have decreased and humidity has increased this evening
ending the extreme fire weather.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Apr 24, 10:34 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 24, 10:34 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1034 PM CDT Wed Apr 24 2019

.UPDATE...
Issued at 1034 PM CDT Wed Apr 24 2019

Gusty northwest winds have settled down a bit with nightfall, with
a 8-12 mph base windspeed likely to persist overnight. Strong and
gusty northwest winds will develop through the late forenoon and
early afternoon on Thursday. No significant changes are needed to
the current forecast package.

UPDATE Issued at 646 PM CDT Wed Apr 24 2019

No significant updates needed to the forecast package for this
early evening. Updated aviation and hydrology discussions are
attached below.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 321 PM CDT Wed Apr 24 2019

Dry weather prevails across the region this afternoon into tonight
with overnight lows falling into the upper 30s to middle 40s. A cold
front will bring cooler and much drier weather to the region for
Thursday. Although we will see a bit of cloud cover associated with
the front Thursday morning, a sunny afternoon is expected with highs
generally in the lower 60s. Northwest winds will increase in
response to pressure rises following the front, and are expected to
be in the 20 to 25 mph range with gusts into the 30 to 40 mph range.
The strongest winds are expected to occur around the Devils Lake
Basin. Winds will taper off around sunset as temperatures fall and
mixing weakens.

.LONG TERM...(Thursday night through Wednesday)
Issued at 321 PM CDT Wed Apr 24 2019

Cool and quiet weather prevails on Friday as weak high pressure
builds through the Northern and Central Plains. For Friday through
early next week, notably cooler weather develops as the upper level
pattern transitions from northwest flow to southwest flow aloft.
Expect daily high temperatures to only reach the 50s through
Saturday, dropping into the 40s Sunday and Monday, and there is
potential for overnight lows to drop to near or below freezing most
nights. Additionally, this pattern transition brings a more active
weather pattern across the Central U.S. While this brings potential
for several rounds of precipitation chances to at least portions of
the forecast area, lighter precipitation amounts with rain as the
dominant precipitation type would yield little to no impacts.

On Friday night through Saturday afternoon, rain chances develop as
a surface low pressure system propagates from the High Plains to the
Midwest. Because this system tracks generally south of the Northern
Plains, cool, light rain showers are most likely for southeast ND
and west central MN, with lesser chances to the north. Since most of
the forecast remains north of the stronger forcing and moisture
supply and model soundings show low levels having difficult
achieving saturation, expect rainfall amounts to be less than a
tenth of an inch, except perhaps along the SD border.

Another round of cold rain showers is possible on Sunday and Monday,
associated with a strengthening 700 mb closed low aloft and mid
level warm air advection nosing northward in the Central and
Northern Plains. While a blended model solution gives potential for
some wintry mix and/or light snow in portions of the region on
Sunday and Monday mornings, this seems to be an artifact of near-
freezing hourly temperatures but is not supported by ice production
aloft in model soundings due to a pronounced low level dry layer.
There is plenty of lingering uncertainty with the track of this
system and whether moisture supply and forcing will be strong enough
to allow for precipitation in the forecast area, so will continue to
monitor in the upcoming days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1034 PM CDT Wed Apr 24 2019

Expect VFR conditions to prevail throughout the TAF period with
only a few mid to high level clouds this evening and on Thursday.
Strong and gusty northwest winds at 25g35kt will develop across
central and northeast ND through midday... and with cold frontal
passage, spread east-southeastward across the Red River corridor
and into northwest MN through the afternoon.

&&

.HYDROLOGY...
Updated at 1034 PM CDT Wed Apr 24 2019

Nearly all forecast points along the mainstem Red River and its
tributaries continue to show gradual declines in water levels. The
only exception to this is the Red River at Pembina where the
flood wave continues to pass through the far northern Red River.
Pembina is near its expected crest of around 49.3 feet and will
likely hold near that level for the next several days.

Dry and breezy conditions are expected through Friday, with
scattered rainshowers and widely scattered snow showers possible
on both Saturday and Sunday. Total precipitation for the weekend
is expected to range from one tenth to one quarter of and inch
over most of eastern North Dakota and Northwest Minnesota... with
up to a half inch possible across far southeast ND and west
central MN. These precipitation amounts are not expected to
affect river levels to any great degree.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Fire Weather Watch from Thursday afternoon through Thursday
     evening for NDZ006>008-014>016-024-026>030-038-039-049-
     052>054.

MN...Fire Weather Watch from Thursday afternoon through Thursday
     evening for MNZ001>005-007-008-013>015-022-027-029-030.

Areal and river point flood warnings continue across portions of
the region. Refer to the latest flood warnings and statements for
detailed information on specific locations.

&&

UPDATE...Gust
SHORT TERM...Lynch
LONG TERM...BP
AVIATION...Gust
HYDROLOGY...NC
Hazardous weather outlook, Apr 24, 6:13 AM CDT, 20 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
613 AM CDT Wed Apr 24 2019

MNZ001>004-007-029-NDZ008-016-027-030-039-053-251115-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh County-Grand Forks-Traill-Cass-Richland-
613 AM CDT Wed Apr 24 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Widespread spring snow melt areal and riverine flooding continues
along the Red River and its tributaries.  Refer to the latest
flood warnings and statements for detailed information on
specific locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread spring snow melt areal and riverine flooding continues
along the Red River and its tributaries.  Refer to the latest
flood warnings and statements for detailed information on
specific locations.

Northwest winds at 20 to 30 mph and relative humidities in the 20
to 30 percent range will create near critical fire weather
conditions for Thursday afternoon for northwestern Minnesota and
northeast North Dakota roughly north of highway 2.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-251115-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
613 AM CDT Wed Apr 24 2019

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwest winds at 20 to 30 mph and relative humidities in the 20
to 30 percent range will create near critical fire weather
conditions for Thursday afternoon for northwestern Minnesota
roughly north of highway 2.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006-007-014-015-024-026-028-029-038-049-052-054-251115-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh County-
613 AM CDT Wed Apr 24 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Breezy northwest winds at 15 to 25 mph and relative humidities in
the 20 to 30 percent range will create near critical fire weather
conditions for the afternoon for eastern North Dakota away from
the Red River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Stronger northwest winds at 20 to 30 mph and relative humidities
in the 20 to 30 percent range will create near critical fire
weather conditions for Thursday afternoon for northeastern North
Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:09 AM CDTWind AdvisoryFGFKittson, Marshall, Polk16 hr

Nearby

Red Flag Warnings in North Dakota, 2019Red Flag Warnings in Minnesota, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.